Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 11, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 6, 2001, 8:43 AM CDT for Jasper County, Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Apr 6, 2001, 8:43 AM CDT (13:43 UTC)
- Expired
- Apr 6, 2001, 9:15 AM CDT
- In force
- 32 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Jasper County, IA
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 1.7 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -303 J/kg
- Mixed-layer LCL
- 581 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 061343 SVRDSM IAC099-061415- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 843 AM CDT FRI APR 6 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JASPER COUNTY IN CENTRAL IOWA * UNTIL 915 AM CDT * AT 842 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER COLFAX...OR ABOUT 24 MILES NORTHEAST OF DES MOINES...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR NEWTON AROUND 850 AM HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH COULD BLOW THEM OUT. LAT...LON 4186 9333 4152 9332 4152 9277 4186 9277 JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 2:30 AM CDT, 6 hours 13 minutes earlier.
Area forecast discussion, Apr 6, 2:30 AM CDT, 6 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 230 AM CDT THU APR 5 2001 MAIN CHALLENGES THIS MORNING CONVECTIVE INITIATION...EVOLUTION AND EXTENT/STRENGTH OF SEVERE. WINDS OF SECONDARY CONCERN LATE TONIGHT INTO SAT. HIGHLY AMPLIFIED UPR FLO THIS MORNING PROGRESSING ALONG IN THE BIG PICTURE AS PROGS HAVE INDICATED FOR SOME TIME. FINAL SHORT IS BOTTOMING OUT PER H20 VAPOR OVR BAJA CA. PROBABLY SOME TOUGH TO FIND EMBEDDED SHORTS IN THE FLOW OVR PLAINS/SRN ROCKIES TOO. LIKELY ONE OVR NEB RIGHT NOW HELPING TO SET OFF CONVECTION AT NOSE OF LLJ IN CEN/ERN NEB ATTM. ANOTHER OVR WEST TX TOO. AT THE SFC...WEAK NRN STREAM TROF AS PUSHED TO IA/MO BORDER AND ESSENTIALLY FRONT OVR KS AND THIS ONE HAVE COMBINED INTO ONE. EXPECT THIS TO BE FOCUS TODAY FOR 1ST ROUND OF CONVECTION (2ND IF THIS ERN NEB CONVECTION EXPANDS EAST). PLENTY OF FUEL IN KS/MO AND SOUTH AND WOULD EXPECT THIS TO PUSH FARTHER NORTH TODAY AS SYSTEM EJECTS OUT OF DESERT SW AND WINDS BACK A BIT. HOW FAR NORTH WARM FRONT PUSHES DURING MAX HEATING TO CONTROL CONVECTIVE TYPE AND TEMPS. GIVEN METARS AND IR...COULD BE PLENTY OF GRUNGE AROUND TO LIMIT HEATING. TOUGH FORECAST. ALL IN ALL...GOING CAST HAS THINGS WELL IN HAND. A LOOK AT THE KF OFF THE ISU SITE SHOWS ETA IS TRYING TO PICK UP ELEVATED CONVECTION THIS MORNING. WILL RUN WITH SOME SCATTERED ELEVATED CONVECTION THIS MORNING...MODIFIED BY RADAR TRENDS AT 09Z. SOME HAIL POTENTIAL WITH THIS STUFF. EXPECT FRONT TO PUSH BACK INTO SRN IA THIS AFTERNOON. GREAT SETUP OVER WRN IA AND POINTS SOUTHWEST...ESP KS. WILL NOT COVER WHATS ALREADY IN DAY1...BUT IN SHORT THERE MAY BE TOO MUCH SHEAR TODAY FOR A BIG SUPERCELL OUTBREAK. NONETHELESS... WILL EXPAND THE POTENTIAL FOR MORE SEVERE INTO SRN PART OF STATE AND HIT IT PRETTY HARD IN CITO FOR SRN HALF. ANY STORMS THAT DO DEVELOP THIS AFTERNOON WILL BE PUSHING ALONG AROUND WARP 2. TEMPS WARMEST SOUTH AND SHOULD SEE SRLY WINDS PICK UP INTO AT LEAST BREEZY CATAGORY. TONIGHT...LARGE SYSTEM STREAKS TO NE IN PLAINS. LARGE DRY PUNCH OVR NORTHWARD MOVING WARM FRONT. EXPECT SEVERE POTENTIAL TO CONTINUE...ALONG AND NORTH OF WARM FRONT...PLUS WITH ANY DRYLINE INDUCED LINE THAT MAKES IT INTO CWA. WINDS CONTINUE TO INCREASE AND WILL HIT WITH WINDY - BUT GUSTS TO 35 MPH. TOO EARLY FOR HEADLINES...EVEN A HIGH WIND WATCH AS WE DONT WANT TOO MANY HEADLINES FLOATING AROUND. WELL HAVE ENOUGH OF THOSE LATER TODAY INTO AT LEAST THE EVENING. SATURDAY...WIND THE MAIN PROBLEM HERE...THO NEAREST MATURING LOW...COULD SEE SOME INSTABILITY SHOWERS IN THE FAR NORTH...IF THEY DONT GET BLOW APART. WILL CONTINUE WITH VERY WINDY BUT NO HEADLINE YET - SEE ABOVE. WINDS WILL DIMINISH SAT NIGHT WITH CLEAR/CLEARING SKIES. .DSM...NONE SEARCY
In the hours before
Special weather statement, Apr 6, 5:42 AM CDT, 3 hours 1 minute before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
542 AM CDT FRI APR 6 2001
A POTENT SPRINGTIME STORM SYSTEM WILL MOVE INTO THE PLAINS TODAY AND
REACH THE UPPER MISSISSIPPI VALLEY TONIGHT. MEANWHILE A WARM FRONT
OVER NORTHERN KANSAS AND MISSOURI WILL PUSH NORTH INTO SOUTHERN IOWA
THIS AFTERNOON...AND INTO NORTHERN IOWA THIS EVENING. AN INITIAL
ROUND OF SHOWERS AND THUNDERSTORMS ALREADY ONGOING EARLY THIS
MORNING WILL PUSH EAST ACROSS CENTRAL AND NORTHERN SECTIONS OF THE
STATE THROUGH THE MORNING HOURS. A SECOND ROUND OF CONVECTION CAN
BE EXPECTED ALONG AND NORTH OF THE NORTHWARD MOVING WARM FRONT IN
SOUTHERN IOWA THIS AFTERNOON. THIS CONVECTION WILL SPREAD NORTH
THROUGHOUT THE EVENING HOURS. FINALLY...A LINE OF THUNDERSTORMS
SHOULD FORM ALONG A DRYLINE IN THE PLAINS THIS AFTERNOON...AND MAY
MOVE INTO IOWA FROM THE WEST IN THE EVENING HOURS. ALL OF THIS
CONVECTION HAS THE POTENTIAL TO BE SEVERE...ESPECIALLY THIS
AFTERNOON AND EVENING.
SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.
IAZ081>086-092>097-071100-
ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-TAYLOR-
UNION-WAPELLO-WAYNE-
INCLUDING THE CITIES OF...CENTERVILLE...CHARITON...CRESTON...LAMONI
AND OTTUMWA
518 AM CDT FRI APR 6 2001
* EVENT TIMING... 2 PM THROUGH MIDNIGHT.
* THREAT CATEGORIES...
TORNADO......... MODERATE.
DAMAGING WINDS.. MODERATE.
LARGE HAIL...... MODERATE.
FLASH FLOODING.. MODERATE.
* SPOTTER ACTIVATION OUTLOOK... HIGH.
IAZ057>062-070>075-071100-
ADAIR-AUDUBON-CASS-DALLAS-GUTHRIE-JASPER-MADISON-MAHASKA-MARION-POLK-
POWESHIEK-WARREN-
INCLUDING THE CITIES OF...ATLANTIC...DES MOINES...GRINNELL...
INDIANOLA...KNOXVILLE...NEWTON...OSKALOOSA...PELLA AND PERRY
518 AM CDT FRI APR 6 2001
* EVENT TIMING... THROUGH 10 AM...AND AGAIN FROM 2 PM THROUGH
MIDNIGHT.
* THREAT CATEGORIES...
TORNADO......... NONE THIS MORNING...MODERATE AFTER 2 PM.
DAMAGING WINDS.. LOW THIS MORNING...MODERATE AFTER 2 PM.
LARGE HAIL...... MODERATE.
FLASH FLOODING.. LOW THIS MORNING...MODERATE AFTER 2 PM.
* SPOTTER ACTIVATION OUTLOOK... HIGH.
IAZ004>007-015>017-023>028-033>039-044>050-071100-
BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO
GORDO-CRAWFORD-EMMET-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-
HUMBOLDT-KOSSUTH-MARSHALL-PALO
ALTO-POCAHONTAS-SAC-STORY-TAMA-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...BOONE...CARROLL...
DENISON...ESTHERVILLE...FORT DODGE...IOWA FALLS...MARSHALLTOWN...
MASON CITY...WATERLOO...WAVERLY AND WEBSTER CITY
518 AM CDT FRI APR 6 2001
* EVENT TIMING... THIS MORNING...AND AGAIN FROM 5 PM TO 3 AM.
* THREAT CATEGORIES...
TORNADO......... NONE THIS MORNING...MODERATE THIS EVENING.
DAMAGING WINDS.. LOW THIS MORNING...MODERATE THIS EVENING.
LARGE HAIL...... MODERATE.
FLASH FLOODING.. LOW THIS MORNING...MODERATE THIS EVENING.
* SPOTTER ACTIVATION OUTLOOK... LOW THIS MORNING...HIGH THIS EVENING.
SEARCY
-------------------------------------------------------------------
THREAT KEY:
TORNADO......... ANY TORNADO OCCURRENCE
DAMAGING WINDS.. WINDS >= 58 MPH
LARGE HAIL...... HAIL >= 3/4 INCH DIAMETER
FLASH FLOODING.. FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
OF RAIN EVENT. POSES THREAT TO LIFE OR
PROPERTY.
THREAT CATEGORY KEY: PROBABILITY OF THREAT OCCURRING WITHIN 25
MILES OF POINT WITHIN FORECAST AREA
NONE...... NOT EXPECTED. LESS THAN 5% ( 2% FOR TORNADOES)
LOW....... 5-15% (2-15% FOR TORNADOES)
MODERATE.. 25-35%
HIGH...... 45% OR GREATER
SPOTTER ACTIVATION OUTLOOK KEY:
NOT EXPECTED
LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
MODERATE... POSSIBILITIES ABOUT 50-50
HIGH....... ACTIVATION LIKELY
FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML.Local storm report, Apr 6, 7:17 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
717 AM CDT FRI APR 06 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0659 AM GUTHRIE CENTER IA .88 INCH HAIL
04/06/01 GUTHRIE PEA TO MARBLE HAIL
COVERED THE GROUND.
SMALL TREE DOWN.
REPORTED BY STORM
SPOTTER.
0700 AM GUTHRIE CENTER IA WIND DAMAGE
04/06/01 GUTHRIE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TREE FELL AND DAMAGED
GARAGE.Local storm report, Apr 6, 8:07 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
807 AM CDT FRI APR 06 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 AM PANORA IA 70 MPH TSTM GUST
04/06/01 GUTHRIE REPORTED BY KCCI.
LARGE TREES DOWN.
0745 AM JOHNSTON IA .88 INCH HAIL
04/06/01 POLK AT WFO DES MOINES.
HAIL COVERED GROUND.
0755 AM ANKENY IA .75 INCH HAIL
04/06/01 POLK REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 4:31 AM CDT | Severe Thunderstorm Warning | DMX | Audubon | 24 min |
| Apr 6, 6:46 AM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 29 min |
| Apr 6, 7:14 AM CDT | Severe Thunderstorm Warning | DMX | Dallas | 46 min |
| Apr 6, 7:38 AM CDT | Severe Thunderstorm Warning | DMX | Polk | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.